Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Mobile, AL

April 21, 2006Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 2006, 10:55 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2006, 10:55 PM CDT (03:55 UTC)
Expired
Apr 22, 2006, 12:00 AM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 17 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 10:48 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 220355
SVRMOB
ALC003-097-220500-
/O.NEW.KMOB.SV.W.0065.060422T0355Z-060422T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1055 PM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL MIDNIGHT CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TANNER
  WILLIAMS...OR ABOUT 19 MILES WEST OF DOWNTOWN MOBILE...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEMMES AND MAGNOLIA GROVE GOLF COURSE BY 1100 PM CDT
  KUSHLA BY 1105 PM CDT
  I65 AND AL 158 AND OAK GROVE BY 1110 PM CDT
  SATSUMA AND I65 AND US 43 BY 1115 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3079 8847 3065 8838 3085 8778 3105 8790

$$
1 follow-up statement
000 
WWUS54 KMOB 220410
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1104 PM CDT FRI APR 21 2006

ALC003-097-220500-
/O.CON.KMOB.SV.W.0065.000000T0000Z-060422T0500Z/
BALDWIN AL-MOBILE AL-
1104 PM CDT FRI APR 21 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEW LINE OF STRONG THUNDERSTORMS LOCATED FROM 19 MILES SOUTHEAST OF 
DOWNTOWN MOBILE TO 23 MILES EAST OF BAY MINETTE...MOVING EAST AT 35 
MPH.

A SEVERE THUNDERSTORM WAS ALSO LOCATED OVER CENTRAL MOBILE COUNTY 
NORTH OF THE CITY OF MOBILE...MOVING EAST AT 45 MPH. THIS STORM WILL 
CONTINUE TO MOVE EAST INTO WEST CENTRAL BALDWIN COUNTY NORTH OF I-10 
DURING THE NEXT HOUR.   

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3079 8847 3065 8838 3085 8778 3105 8790

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:05 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 21, 10:05 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CDT FRI APR 21 2006

.UPDATE...LATEST RADAR LOOPS CONTINUE TO SHOW MORE SHOWERS AND
THUNDERSTORMS MOVING IN FROM THE WEST. THIS CONVECTION WILL BE
MOVING ACROSS NORTHERN SECTIONS OF THE CWFA MOSTLY AFTER MIDNIGHT
TONIGHT...WHILE FURTHER TO THE SOUTH OVER SOUTHERN SECTIONS OF
MS...COASTAL AREAS OF AL AND MUCH OF NWFL...SHOWERS AND
THUNDERSTORMS WILL BECOME BETTER DEVELOPED AND MORE WIDESPREAD FOR
THE REST OF THIS EVENING AND AFTER MIDNIGHT TONIGHT. THIS INCREASE
IN ACTIVITY IS ALL ASSOCIATED WITH THE MAIN TROF AXIS APPROACHING
FROM THE WEST...GIVING WAY TO BETTER LIFT AND STEEPER LAPSE RATES
ALOFT ALONG WITH BETTER MOISTURE CONVERGENCE NEAR AN EXITING
BOUNDARY ACROSS COASTAL SECTIONS OF BALDWIN COUNTY AL STRETCHING
EAST INTO NWFL. WITH THIS HAD TO ISSUE ANOTHER UPDATE WITH CURRENT
ZONE PACKAGE INCREASING POPS MOSTLY FOR AFTER MIDNIGHT TONIGHT. AT
THIS TIME NO WIDESPREAD SEVERE WX IS EXPECTED TROUGH ISOLATED CASES
OF MEDIUM TO LARGE HAIL AND WEAK TORNADOES CANTT BE RULED OUT. STAY
TUNED FOR FURTHER UPDATES THROUGHOUT THE NIGHT. /32

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 21, 6:00 AM CDT, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI APR 21 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY THROUGH TONIGHT.

AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA LATER TODAY THROUGH
TONIGHT...THUNDERSTORMS WILL BECOME LIKELY. WINDS IN THE LOWER
LEVELS WILL CREATE A LINE OF THUNDERSTORMS MOVING ACROSS THE
AREA...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS...MAINLY ACROSS THE AREAS ALONG AND NORTH OF A STONE
COUNTY...MISSISSIPPI TO CRENSHAW COUNTY...ALABAMA LINE.

THE INCREASING SOUTH WINDS TODAY WILL INCREASE THE CHANCE
FOR RIP CURRENTS TO MODERATE. THE CHANCE WILL DECREASE SATURDAY AS
HIGH PRESSURE AGAIN DOMINATES THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE UPPER SYSTEM WHICH WILL SPAWN THIS AFTERNOON AND TONIGHTS
WEATHER ACROSS THE AREA MOVES EAST...SEASONABLY WARM TEMPS AND DRY
CONDITIONS WILL MOVE IN FOR SEVERAL DAYS...WITH THE NEXT CHANCE FOR
RAIN BEING A CHANCE ON WEDNESDAY INTO THURSDAY AS A WEAK FRONT MOVES
OVER THE AREA.

THE DRY CONDITIONS WILL AGAIN ALLOW FOR AN INCREASED RISK OF WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED AT TIMES LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 21, 5:00 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT FRI APR 21 2006

ALZ052-053-055-061-062-212245-
UPPER BALDWIN-UPPER MOBILE-WASHINGTON-MONROE-CLARKE-
INCLUDING THE CITIES OF...BAY MINETTE AND GROVE HILL...
500 PM CDT FRI APR 21 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...
MONROE...CLARKE...BALDWIN AND MOBILE COUNTIES...

AT 458 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 5 MILES EAST OF WINN TO 5 MILES WEST OF I65 AND
AL 225...AND MOVING EAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
GROVE HILL...WALKER SPRINGS...TENSAW...I65 AND AL 59...WHATELY...BAY
MINETTE...RABUN AND MT PLEASANT THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE ONE-HALF INCH
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO
45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Local storm report, Apr 21, 8:43 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
843 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     GREENVILLE              31.83N 86.62W
04/21/2006  U0 MPH           BUTLER             AL   EMERGENCY MNGR

            POWER LINES DOWN

&&

JP
Local storm report, Apr 21, 10:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TORNADO          1 N PACE                30.61N 87.16W
04/21/2006                   SANTA ROSA         FL   EMERGENCY MNGR

            SMALL TORNADO...ONE TREE DOWN

1005 PM     TORNADO          MUNSON                  30.86N 86.87W
04/21/2006                   SANTA ROSA         FL   EMERGENCY MNGR

            SMALL TORNADO...STRUCTURE DAMAGE - WALLS DOWN

&&

JP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:46 PM CDTSevere Thunderstorm WarningMOBButler29 min
Apr 22, 12:01 AM CDTSevere Thunderstorm WarningMOBBaldwin44 min
Apr 22, 12:01 AM CDTSevere Thunderstorm WarningMOBBaldwin44 min
Apr 22, 12:19 AM CDTSevere Thunderstorm WarningMOBCovington41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.